Delaware, 2014

Strong Wind in Delaware, February 27, 2014

February 27, 2014 · NWS PHI · 2 events in 2 counties and zones

Strong gusty west to northwest winds occurred in Delaware during the afternoon and evening of the 27th following an arctic cold frontal passage. Peak wind gusts averaged around 45 mph in Kent and New Castle Counties and around 40 mph in Sussex County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong gusty west to northwest winds occurred in Delaware during the afternoon and evening of the 27th following an arctic cold frontal passage. Peak wind gusts averaged around 45 mph in Kent and New Castle Counties and around 40 mph in Sussex County. The strong winds knocked down some weak tree limbs. Peak wind gusts for the day included 46 mph at the Dover Air Force Base (Kent County), 45 mph in Wilmington (New Castle County) and 40 mph at the New Castle County Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 27, 12:53 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Feb 27, 12:53 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1253 PM EST THU FEB 27 2014

.SYNOPSIS...
A COLD FRONT OVER THE EASTERN GREAT LAKES WILL MOVE THROUGH THE
REGION TODAY. AN ARCTIC HIGH PRESSURE SYSTEM WILL BUILD INTO THE
REGION ON FRIDAY AND THEN LIFT NORTHEAST ON SATURDAY. ANOTHER COLD
FRONT WILL MOVE THROUGH THE FORECAST AREA EARLY SUNDAY BEFORE
STALLING TO OUR SOUTH LATER ON SUNDAY. AN ARCTIC HIGH PRESSURE RIDGE
IS FORECAST TO BUILD OVER NEARBY CANADA AS WAVES OF LOW PRESSURE
FORM AND RIDE ALONG THE STALLED FRONTAL BOUNDARY LATER SUNDAY INTO
MONDAY NIGHT. THE ARCTIC HIGH PRESSURE SYSTEM ITSELF WILL THEN
BUILD SOUTHEAST INTO THE NORTHERN PLAINS ON TUESDAY AND THE GREAT
LAKES ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A QUICK UPDATE TO ACCOUNT FOR FLURRIES MOVING ACROSS SOUTHERN NJ.
GIVEN DEW POINT DEPRESSIONS OF 15 TO 20 DEGREES, DO NOT EXPECT ANY
ACCUMULATIONS, BUT THE SNOW SHOWERS COULD CONTINUE THROUGH MID DAY.

NO MAJOR CHANGES TO THE NEAR TERM GRIDS WITH THE 830 UPDATE.
EARLIER CLOUD COVER ACROSS DELMARVA AND SOUTHERN NJ IS BEGINNING
TO SCATTER OUT. THE COLD FRONT IS JUST MOVING INTO NORTHWEST PA
NOW. AT IT'S CURRENT SPEED, IT WOULD REACH SE PA BY 4 PM, BUT THIS
IS BASED ON LIMITED SAMPLING, AND IT SHOULD BE SPEEDING UP
THROUGH THE DAY, SO HAVE STAYED CLOSE TO THE PREVIOUS FORECAST FOR
NOW.

PREVIOUS DISCUSSION...ANOTHER COLD FRONT WILL CROSS THE REGION
TODAY AS AN AREA OF LOW PRESSURE MOVES OUT OF THE GREAT LAKES
REGION AND ACROSS THE NORTHEAST AND COULD BRING SCATTERED SNOW
SHOWERS/FLURRIES TO THE AREA. A POTENT SHORT WAVE/VORT MAX WILL
SWING ACROSS THE NORTHERN PART OF THE AREA AROUND MIDDAY TODAY,
WHILE LOW LEVEL LAPSE RATES INCREASE SIGNIFICANTLY, ESPECIALLY
ACROSS THE NORTHERN HALF OF THE AREA. THE LIMITING FACTOR WILL BE
THE MOISTURE AS LOW LEVEL MOISTURE IS RATHER LACKING EXCEPT ACROSS
THE NORTHERN THIRD OF THE AREA. THE GREATEST POTENTIAL FOR SNOW
SHOWERS WILL BE ACROSS THE NORTHERN THIRD OF THE AREA WHERE THE
GREATEST LIFT/INSTABILITY AND MOISTURE CONVERGE, SO WE WILL HAVE
THE GREATEST POPS HERE. WE DECIDED TO INPUT ISOLATED SNOW
SHOWERS/FLURRIES EVEN AS FAR DOWN AS NORTHERN DELMARVA AND
SOUTHERN NEW JERSEY. ANY SNOW SHOWERS THAT DO DEVELOP AND MAKE
THEIR WAY ACROSS THE AREA COULD PUT DOWN A QUICK COATING TO AN
INCH, ESPECIALLY ACROSS THE HIGHER ELEVATIONS ACROSS OUR WESTERN
AND NORTHERN ZONES. THE BEST TIME PERIOD FOR SHOWERS/FLURRIES TO
OCCUR WOULD BE FROM AROUND NOONTIME THROUGH JUST BEFORE SUNSET.

WINDS TODAY WILL BECOME QUITE GUSTY, ESPECIALLY BEHIND THE COLD
FRONT. WINDS AT THE TOP OF THE MIXING LAYER ARE FORECAST AROUND
40-50 KNOTS, BUT THIS IS AROUND 750-800 MB, SO WE ARE NOT CONFIDENT
WE WILL MIX THIS HIGH. HOWEVER, WINDS WITHIN THE LOWEST 2000-3000
FEET ARE STILL AROUND 35 KNOTS, SO WE COULD STILL SEE WIND GUSTS
35-40 MPH. IT IS POSSIBLE THAT AN OCCASIONAL WIND GUST AROUND 45 MPH
COULD OCCUR FOR AN HOUR OR TWO THIS AFTERNOON, BUT CONFIDENCE IN
OCCURRENCE AND FREQUENCY IS NOT HIGH ENOUGH TO WARRANT AN ADVISORY
AT THIS TIME.

TEMPERATURES WILL REMAIN COLD, ABOUT 15-20 DEGREES BELOW NORMAL, AND
WHEN THE WINDS INCREASE DURING THE DAY, IT WILL FEEL A LOT COLDER. A
BLEND OF MAV/MET MOS, MOSGUIDE, AND ECMWF WAS TAKEN FOR DAYTIME
HIGHS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
ANY SHOWERS/FLURRIES THAT OCCUR DURING THE DAY ARE EXPECTED TO
DIMINISH OR MOVE OUT OF THE AREA AS THE FRONT MOVES OFFSHORE AND THE
SHORT WAVE/VORT MAX PULLS AWAY FROM THE AREA THIS EVENING. WINDS
WILL REMAIN GUSTY FOR THE EVENING BEFORE DROPPING OFF OVERNIGHT.
HOWEVER, THERE SHOULD STILL BE A STEADY BREEZE OVERNIGHT.
TEMPERATURES OVERNIGHT ARE EXPECTED TO BECOME QUITE COLD AND WILL BE
20-25 DEGREES BELOW NORMAL. IN FACT, WE COULD BE APPROACHING RECORD
LOWS FOR SOME CLIMATE SITES OVERNIGHT. WIND CHILLS WILL BE LOW
OVERNIGHT INTO FRIDAY MORNING WITH THE LOW TEMPERATURES AND STRONG
WINDS, REACHING INTO THE SINGLE DIGITS TO MINUS SINGLE DIGITS
EVERYWHERE EXCEPT THE POCONOS WHERE WIND CHILLS COULD REACH -15 TO
-20. THEREFORE WE HAVE ISSUED A WIND CHILL ADVISORY FOR CARBON AND
MONROE, PENNSYLVANIA OVERNIGHT THURSDAY INTO FRIDAY MORNING.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AN IMPACTING WINTER WEATHER EVENT IS STILL EXPECTED TO AFFECT OUR
FORECAST AREA FROM SUNDAY INTO MONDAY WITH A PROBABLE 24 HOUR
CONCENTRATION CENTERED AROUND SUNDAY NIGHT AND MONDAY DAY.
CONFIDENCE ABOUT PTYPE REMAINS LOW, BUT CONFIDENCE ABOUT AN EVENT
AFFECTING OUR AREA REMAINS HIGHER THAN AVERAGE AT THIS TEMPORAL FCST
JUNCTURE. THE TWO STRONGEST CIPS ANALOGS OFF THE 12Z GFS RUN BOTH
HAD MIXED PCPN WINTER STORM CRITERIA EVENTS IN OUR CWA. WHILE
NOTHING IS EVER SET IN STONE THIS FAR OUT IN TIME, IT WOULD BE
PRACTICAL FOR ANYONE INVOLVED WITH WINTER WEATHER MITIGATION TO USE
THE NEXT SEVERAL DAYS TO GET PREPARED.

AS FAR AS THE MODELING IS GOING WITH THIS EVENT, THE OPERATION ECMWF
REMAINS THE WARMEST, ALTHOUGH IT DID TREND SLIGHTLY COLDER FROM THE
DAY RUN AND ITS ENSEMBLE MEAN IS SLIGHTLY COLDER BY MONDAY
EVENING. ITS DIFFERENCE FROM THE OTHER MODELS IS A SLIGHTLY
FARTHER NORTH PV IN EASTERN CANADA (LESS OF A NEARBY SFC RIDGE)
AND HANGING BACK MORE ENERGY IN WESTERN CANADA. BOTH PERMIT A
SLIGHTLY STRONGER TROF TO TRAVERSE THE CONUS AND BRING SLIGHTLY
WARMER AIR INTO OUR CWA. THE GFS ENSEMBLE CLUSTERING HAS ABOUT A
40 PERCENT SUPPORT OF THIS WARMER SOLUTION. THE ECMWF HAS DONE A
PRETTY CONSISTENT JOB OF "LOCKING IN" AT ABOUT 96 HOURS AND INWARD
THIS WINTER. THIS WILL MAKE TODAY'S 12Z RUN ONE TO WATCH TO SEE
THERMALLY WHO BLINKS FIRST.

AS FAR AS THE TIMING AND THE SEQUENCE OF EVENTS THEY ARE GETTING
CLOSER. THIS EVENT IS COMPACTING WHICH IS LOGICAL, ITS RARE FOR PCPN
EVENTS TO LAST LONGER THAN 24 HOURS AND IF SO, THERE IS USUALLY AT
LEAST A 6 TO 12 HOUR BREAK BETWEEN WAVES. THE SECOND LOW IN THE
WAVE TRAIN IS TRENDING WEAKER AND NOT A DURATION STRETCHER. WHILE
THERMALLY THE MODELS ARE DIFFERENT, THE SEQUENCE OF EVENTS ARE
SIMILAR, AS COLDER AIR FILTERS SOUTHWARD, PLACES THAT ARE WARM
ENOUGH ALOFT (BECAUSE OF AN 850MB OR SO WARM INTRUSION) FOR NOT
SNOW WOULD/COULD GO FREEZING RAIN TO SLEET AND THEN SNOW. ALL
LOCALES SHOULD END AS SNOW AND OUR FAR NORTHERN CWA COULD LIKELY
REMAIN ALL SNOW. QPF AMOUNTS ARE TRENDING DOWNWARD, BUT OVER ONE
INCH WATER EQUIVALENTS ARE STILL FORECAST WITHIN OUR CWA (NOT THRUT,
THERE IS A NORTH VS SOUTH DIFFERENCE THAT WE DO NOT HAVE THE SKILL
TO CHOOSE AT THIS POINT). WE ALL CAN DO THE MATH AS TO HOW MUCH
SNOW THAT WOULD BE IF ITS THE ONLY PTYPE.

AS FAR AS THE INITIALIZATION GOES, THE PV IN CENTRAL CANADA IS
SLIGHTLY WEST OF THE MODELING SOLUTIONS. WILL THIS ULTIMATELY LEAD
TO THE EURO SOLUTION BEING CLOSER? AT 850MB AND 925MB THERE WERE NO
BIG DISCREPANCIES NOTED.

AS FOR THE PARTICULARS, WE GET THE IMPRESSION THAT ON FRIDAY MANY
PEOPLE METAPHORICALLY WILL BE TELLING METEOROLOGICAL WINTER TO
NOT HAVE THE DOOR HIT IT ON THE WAY OUT. HIGH TEMPERATURES ARE
GOING TO AVERAGE AN ASTONISHING 25 DEGREES LOWER THAN AVERAGE,
COMPARABLE TO THE DEPARTURES WE SAW ON JANUARY 7TH. IF THERE IS
ANY SAVING GRACE, SUNSHINE SHOULD PREVAIL, THE "NORMALS" ARE
HIGHER AND WINDS SHOULD BE RELATIVELY LIGHT. STAT GUIDANCE LOOKS
TOO LOW BASED ON AFTN FCST 925MB TEMPS. THE ONE WAY THEY MIGHT
WORK IS IF WINDS ARE VERY LIGHT AS THE AIR MASS IS WARMING ITS WAY
DOWNWARD.

THE HIGH PRESSURE SYSTEM MOVES OFFSHORE ON FRIDAY NIGHT AND RETURN
FLOW MOISTURE AT MID AND HIGH LEVELS IS FORECAST TO RETURN. THIS
REDUCES THE CONFIDENCE IN MIN TEMPS AND WE HAVE NOT DIFFERED MUCH
FROM CONTINUITY OR STAT GUIDANCE.

KIND OF A DIRTIER MOISTURE DAY ON SATURDAY ACROSS OUR CWA AS
RELATIVELY WARMER AIR RETURNS. COUPLED WITH SOME SHEARING PVA ITS
THE REASON WE KEPT LOW CHANCE POPS. GIVEN LIGHT PCPN INTENSITY IF
IT OCCURS AT ALL, WE HAVE SOME MENTION OF A LIQUID PTYPE.

THEN ON SATURDAY NIGHT POPS ARE MENTIONED JUST FAR NORTHWEST, IN
CLOSER PROXIMITY TO APPROACHING COLD FRONT. CLOUDINESS IS
EXPECTED TO KEEP MIN TEMPERATURES HIGHER.

THE COLD FRONT STARTS MOVING THROUGH OUR CWA ON SUNDAY. HERE THERE A
RE MODELING DIFFERENCES AS TO HOW QUICKLY WILL PCPN ALONG THE WAVE
ARRIVE. GIVEN THE ANTECEDENT WARM BOUNDARY LAYER TEMPS, WE KEPT PCPN
PRIMARILY AS RAIN FROM THE PHL NORTHWEST SUBURBS AND RARITAN VALLEY
SOUTHEAST AND SNOW NORTHWEST. ECMWF MOS IS 10 TO 15 DEGREES WARMER
THAN GFS MOS WITH MAX TEMPS DUE TO BOTH ITS SLOWER CFP AND FASTER
STALLING. WE USED THE UKMET AS THE ARBITRATOR AND HAVE GONE ABOVE
MEXMOS STAT GUIDANCE FOR HIGHS. PRESENT THINKING IS THAT PCPN
THAT DOES OCCUR DURING THIS PERIOD WOULD BE ON THE LIGHTER SIDE.

THEN THE FORECAST BECOMES COMPLICATED AS COLDER AIR SEEPS IN
SOUTHWARD AS THE WAVES OF LOW PRESSURE MOVE CLOSER TO OUR CWA. THE
PRECIPITATION EVENT SHOULD BE INTENSIFYING AS WE GO THROUGH THE
NIGHT AND INTO MONDAY. POPS ARE PEAKED ON MONDAY WHERE ALL THE
MODELS CONVERGE. HERE WE ARE LEANING TOWARD THE COLDER MODELING
SOLUTIONS. SO ITS BASICALLY ALL SNOW FOR OUR NORTHWEST THIRD, SNOW
AND SOME SLEET IN THE PHILADELPHIA SUBURBS INTO THE RARITAN VALLEY,
A RATHER UGLY TRANSITIONAL MIXTURE OF RAIN, FREEZING RAIN TO SLEET
AND SNOW ALONG AND AROUND THE I95 CORRIDOR AND A LATER TRANSITION
NEAR THE COAST. THIS EVENT SHOULD BE ENDING ON MONDAY NIGHT.

TUESDAY AND WEDNESDAY ARE KEPT DRY WITH TEMPERATURES EXPECTED TO
REMAIN WELL BELOW NORMAL. METEOROLOGICAL WINTER STILL CAN NOT
FIND THAT DOOR.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

SCATTERED SHSN CONTINUE ACROSS THE REGION, RESULTING IN BRIEF MVFR
CONDITIONS. A MORE SIGNIFICANT LINE OF SHSN IS CURRENTLY IN
CENTRAL PA SLIDING EAST. IT SHOULD ENTER OUR AREA AROUND 21Z,
HOWEVER HIGH RES MODELS SUCH AS THE HRRR SHOW THE SOUTHERN END OF
THE LINE ERODING AS IT APPROACHES THE REGION. THUS, ONLY EXPECT
ABE AND RDG TO BE AFFECTED AT THIS TIME, BUT WILL BE WATCHING FOR
POSSIBLE IMPACTS TO TTN, PNE, AND PHL. THIS LINE OF SHSN IS WITH
THE COLD FRONT, SO ALSO EXPECT AN ABRUPT SHIFT TO WESTERLY, THEN
NORTHWESTERLY WINDS THROUGH THE SAME TIME PERIOD. WINDS SHOULD
DIMINISH A FEW HOURS AFTER SUNSET AND STAY LIGHT THROUGH THE
REMAINDER OF THE TAF PERIOD. VFR CONDITIONS ARE ALSO EXPECTED
BEHIND THE FRONT THROUGH THE REMAINDER OF THE TAF PERIOD.

OUTLOOK...
FRIDAY AND FRIDAY NIGHT...VFR CONDITIONS EXPECTED.

SATURDAY...VFR CONDITIONS EXPECTED, POSSIBLY MVFR DURING THE
AFTERNOON NW AIRPORTS AND TERMINALS.

SATURDAY NIGHT...MVFR VSBYS EXPECTED AND MVFR TO IFR CIGS EXPECTED.

SUNDAY INTO MONDAY...A PROTRACTED WINTER WEATHER EVENT IS OUTLOOKED
WITH MVFR TO IFR CONDITIONS EXPECTED TO CONTINUE. WHILE CONFIDENCE
ABOUT PCPN TYPE TIMING IS LOW, MOST OF THE AIRPORTS AND TERMINALS
ARE CURRENTLY OUTLOOKED TO BE AFFECTED BY THIS SYSTEM.

&&

.MARINE...
THE GALE WARNING REMAINS IN PLACE ACROSS THE WATERS AS WINDS WILL BE
INCREASING BEHIND A COLD FRONT THAT WILL CROSS THE AREA THIS
AFTERNOON. THE STRONGEST WINDS ARE EXPECTED LATE THIS AFTERNOON INTO
THIS EVENING AND WIND GUSTS COULD RETURN TO ADVISORY LEVELS
OVERNIGHT INTO FRIDAY MORNING. HOWEVER, WE WILL LEAVE THE ENDING
TIME OF 6 AM FRIDAY FOR THE GALE WARNING AND LET LATER SHIFTS
CONVERT THE GALE WARNING TO SMALL CRAFT ADVISORIES WHEN THE TIME
COMES.

WITH THE COLD TEMPERATURES EXPECTED OVERNIGHT INTO FRIDAY MORNING
COMBINED WITH THE GUSTY WINDS, MODERATE FREEZING SPRAY IS EXPECTED
TO DEVELOP. THEREFORE A FREEZING SPRAY ADVISORY HAS BEEN ISSUED FOR
ALL WATERS OVERNIGHT INTO FRIDAY MORNING.

OUTLOOK...
FRIDAY...WINDS AND SEAS WILL DIMINISH THROUGH THE DAY AND FALL BELOW
SMALL CRAFT ADVISORY CRITERIA. SOME MODERATE FREEZING SPRAY IS
LIKELY TO CONTINUE ON FRIDAY MORNING AND IS COVERED IN THE PRESENT
ADVISORY.

FRIDAY NIGHT THROUGH SUNDAY...WINDS AND SEAS ARE EXPECTED TO REMAIN
BELOW SMALL CRAFT ADVISORY CRITERIA.

SUNDAY NIGHT AND MONDAY...SMALL CRAFT ADVISORY CRITERIA CONDITIONS
ARE FORECAST TO RETURN ALONG WITH A WINTRY MIX OF PRECIPITATION.

&&

.FIRE WEATHER...
RELATIVE HUMIDITY LEVELS WILL DROP INTO THE 20S TO NEAR 30 PERCENT
FOR PORTIONS CENTRAL/SOUTHERN NEW JERSEY, EASTERN PENNSYLVANIA, AND
THE DELMARVA REGION THIS AFTERNOON. ALSO WINDS WILL BE VERY WINDY
TODAY. HOWEVER, WITH THE AMOUNT OF PRECIPITATION OUR AREA HAS HAD
THE LAST COUPLE OF WEEKS, FUEL MOISTURE CONTENT SHOULD BE HIGH
ENOUGH TO NEGATE THE NEED FOR ANY RED FLAG HEADLINES, ESPECIALLY
WHERE ANY SNOW COVER REMAINS.

LATEST OBSERVATIONS SHOW DEW POINT TEMPERATURES A BIT HIGHER THAN
PREVIOUSLY FORECAST. THUS, SHOULD APPROACH BUT NOT QUITE MEET THE
RH CRITERION TODAY.

&&

.TIDES/COASTAL FLOODING...
A LOW WATER ADVISORY HAS BEEN ISSUED FOR MARINE AREA WATERS FOR THE
LOW TIDE CYCLE TONIGHT. A SPS WILL ALSO BE ISSUED FOR THE TIDAL
SECTIONS OF THE DELAWARE RIVER FOR THE SAME LOW TIDE CYCLE. GOOD
MODELING CONSENSUS ABOUT BLOW OUT TIDES OCCURRING TONIGHT.  THERE IS
DIVERGENCE WITH THE SUBSEQUENT LOW TIDE CYCLE DURING THE SECOND HALF
OF THE DAY ON FRIDAY. BY THEN THE WINDS ARE FORECAST TO BE
RELATIVELY LIGHT FOR AT LEAST SIX HOURS. WE REALIZE THAT THERE IS A
LAGGING EFFECT DUE TO STRONGER WINDS FARTHER OFFSHORE, BUT
CONFIDENCE IS TOO LOW AT THIS POINT TO GO BEYOND THIS LOW TIDE
CYCLE WITH THE ADVISORY.

&&

.CLIMATE...
RECORD LOW TEMPERATURES FOR THE 27TH AND 28TH. IT DOES NOT APPEAR
THAT THESE RECORDS WILL BE IN JEOPARDY TODAY, BUT A FEW LOCATIONS
HAVE A CHANCE ON THE 28TH.

               FEBRUARY 28TH
ATLANTIC CITY...2 DEGREES IN 1934
PHILADELPHIA....9 DEGREES IN 1934
WILMINGTON.....-5 DEGREES IN 1934
ALLENTOWN.....-10 DEGREES IN 1934
TRENTON.........1 DEGREE  IN 1934
GEORGETOWN......8 DEGREES IN 1950
READING.........3 DEGREES IN 1934
MOUNT POCONO..-15 DEGREES IN 1907

PHILADELPHIA HAD ITS 12TH CALENDAR DAY OF MEASURABLE SNOW SO FAR
THIS SEASON YESTERDAY. THIS TIES THE MOST CALENDAR DAYS WITH AT
LEAST AN INCH OF SNOW SINCE THE WINTER OF 1977-78. THE NEXT ONE
CHRONOLOGICALLY ON THE LIST IS THE RECORD HOLDING WINTER OF
1917-18 WITH 17 DAYS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND CHILL ADVISORY FROM 11 PM THIS EVENING TO 9 AM EST FRIDAY
     FOR PAZ054-055.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...LOW WATER ADVISORY FROM 11 PM THIS EVENING TO 4 AM EST FRIDAY
     FOR ANZ450>455.
     FREEZING SPRAY ADVISORY FROM 11 PM THIS EVENING TO 9 AM EST
     FRIDAY FOR ANZ430-431-450>455.
     GALE WARNING FROM 4 PM THIS AFTERNOON TO 6 AM EST FRIDAY FOR
     ANZ430-431-450>455.
     LOW WATER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM EST FRIDAY
     FOR ANZ430-431.

&&

SYNOPSIS...GIGI/MEOLA
NEAR TERM...JOHNSON/ROBERTSON
SHORT TERM...ROBERTSON
LONG TERM...GIGI
AVIATION...GIGI/JOHNSON/MEOLA
MARINE...GIGI/ROBERTSON/MEOLA
FIRE WEATHER...
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Feb 27, 3:51 AM EST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
351 AM EST THU FEB 27 2014

NJZ001-007>010-PAZ060>062-103-105-280900-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-BERKS-LEHIGH-NORTHAMPTON-
WESTERN MONTGOMERY-UPPER BUCKS-
351 AM EST THU FEB 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR SNOW SHOWERS, POSSIBLY EVEN A SNOW SQUALL TODAY.
A QUICK ACCUMULATING INCH IS POSSIBLE. IN ADDITION WEST WINDS WILL
GUST TO 35 AND 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE CHANCES REMAIN FOR A PROTRACTED AND IMPACTING WINTER WEATHER
EVENT CENTERED ON SUNDAY NIGHT AND MONDAY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ054-055-280900-
CARBON-MONROE-
351 AM EST THU FEB 27 2014

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

THERE IS A CHANCE FOR SNOW SHOWERS AND SNOW SQUALLS TODAY. A QUICK
ACCUMULATING INCH OR TWO IS POSSIBLE. BE WARY OF CHANGING ROAD
CONDITIONS. IN ADDITION WEST WINDS WILL GUST TO 35 AND 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

ALSO, THE CHANCES REMAIN FOR A PROTRACTED AND IMPACTING SNOWY
WINTER WEATHER EVENT CENTERED ON SUNDAY NIGHT AND MONDAY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ015>019-PAZ070-071-106-280900-
NEW CASTLE-MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
DELAWARE-PHILADELPHIA-LOWER BUCKS-
351 AM EST THU FEB 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

WEST WINDS WILL GUST TO 35 AND 40 MPH. BLOWOUT TIDES ARE EXPECTED
ALONG TIDAL SECTIONS OF THE DELAWARE RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE CHANCES REMAIN FOR A PROTRACTED AND IMPACTING WINTER WEATHER
EVENT CENTERED ON SUNDAY NIGHT AND MONDAY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ008-012-015-019-020-NJZ012>014-020>027-PAZ101-102-104-
280900-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
WESTERN CHESTER-EASTERN CHESTER-EASTERN MONTGOMERY-
351 AM EST THU FEB 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

WEST WINDS WILL GUST TO 35 AND 45 MPH.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE CHANCES REMAIN FOR A PROTRACTED AND IMPACTING WINTER WEATHER
EVENT CENTERED ON SUNDAY NIGHT AND MONDAY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-280900-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
351 AM EST THU FEB 27 2014

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM EST
FRIDAY...
...LOW WATER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 AM EST
FRIDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   LOW WATER ADVISORY.
   FREEZING SPRAY ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING SPRAY ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-280900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
351 AM EST THU FEB 27 2014

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM EST
FRIDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM
EST FRIDAY...
...LOW WATER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   FREEZING SPRAY ADVISORY.
   LOW WATER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING SPRAY ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 27, 10:22 AM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1022 AM EST THU FEB 27 2014

DEZ001-MDZ008-012-NJZ010-012>027-PAZ070-071-102-104-106-271730-
NEW CASTLE-CECIL-KENT MD-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
EASTERN MONTGOMERY-LOWER BUCKS-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...CHESTERTOWN...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...MEDIA...PHILADELPHIA...
WEST CHESTER...KENNET SQUARE...NORRISTOWN...LANSDALE...
MORRISVILLE...DOYLESTOWN
1022 AM EST THU FEB 27 2014

...LIGHT SNOW MOVING ACROSS THE AREA THIS MORNING...

LIGHT SNOW IS MOVING NORTHEASTWARD THROUGH PORTIONS OF CENTRAL TO
SOUTHERN NEW JERSEY THIS MORNING, AS WELL AS ACROSS FAR NORTHERN
DELAWARE AND NORTHEAST MARYLAND. LITTLE TO NO ACCUMULATION IS
EXPECTED, BUT A QUICK COATING IS POSSIBLE IN ANY HEAVIER BURST OF
SNOW.

EXERCISE CAUTION IF YOU ARE OUT AND ABOUT AS VISIBILITIES MAY
DECREASE QUICKLY. BE SURE TO LEAVE PLENTY OF ROOM BETWEEN YOUR
VEHICLE AND THE ONE AHEAD OF YOU.

KLINE
Special weather statement, Feb 27, 12:35 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1235 PM EST THU FEB 27 2014

DEZ001-MDZ008-NJZ010-012>020-026-027-PAZ070-071-102-104-106-
271900-
NEW CASTLE-CECIL-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
EASTERN MONTGOMERY-LOWER BUCKS-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...SOMERVILLE...
NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...PENNSVILLE...
GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...
JACKSON...LONG BEACH ISLAND...WHARTON STATE FOREST...MEDIA...
PHILADELPHIA...WEST CHESTER...KENNET SQUARE...NORRISTOWN...
LANSDALE...MORRISVILLE...DOYLESTOWN
1235 PM EST THU FEB 27 2014

...LIGHT SNOW MOVING ACROSS THE AREA...

LIGHT SNOW IS MOVING NORTHEASTWARD THROUGH PORTIONS OF CENTRAL TO
SOUTHERN NEW JERSEY EARLY THIS AFTERNOON, AS WELL AS ACROSS FAR
NORTHERN DELAWARE AND NORTHEAST MARYLAND. LITTLE TO NO
ACCUMULATION IS EXPECTED, BUT A QUICK COATING IS POSSIBLE IN ANY
HEAVIER BURST OF SNOW.

EXERCISE CAUTION IF YOU WILL BE DRIVING THIS AFTERNOON AS
VISIBILITIES MAY DECREASE QUICKLY. BE SURE TO LEAVE PLENTY OF ROOM
BETWEEN YOUR VEHICLE AND THE ONE AHEAD OF YOU.

KLINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Kent

When
February 27, 2:00 PM EST to 11:59 PM EST
Where
Kent forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$500
Reported by
ASOS
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Strong Wind, New Castle

When
February 27, 2:00 PM EST to 9:00 PM EST
Where
New Castle forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Mesonet
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2014Every state in 2014This day in weather historyWarnings in Delaware, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499972, 499973.